Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Entocort tapering advice


07-02-2013, 02:20 AM   #1
AndieLC
 
AndieLC's Avatar
 
Join Date: Jul 2013
Entocort tapering advice

Hello,
My GI specialist has put me on entocort because my biopsies showed high numbers of lymphocytes, and although I didn't meet the criteria for an on the spot diagnosis, my numbers were high enough that she wanted to try this treatment to try to stop my chronic D/pain. Well, the 9mg/day was AMAZING... I haven't felt that good in 5 years. My energy started to come back, and I was having normal BMs. I have now tapered down to 6mg/day and the pain and some D has started to come back and I feel like I have the flu - no energy whatsoever. Has anyone had to ask their GI to stay on a higher dosage a little bit longer? The plan was 9mg/d for a month, then 6mg for another month, then down to 3mg. Are there any suggestions to help the tapering process? I feel like I have had a taste of a normal life, and I want it back!!!
07-02-2013, 05:58 AM   #2
Clash
Forum Monitor
 
Clash's Avatar
AndieLC, if your symptoms are returning I would definitely ring your GI and let them know. They may up your dose back to 9mg a little longer or have something else in mind.

My son has never been on entocort but has been on pred. I do know other members have had trouble tapering down with Pred and had to have their dose upped and slowed the taper.

I hope you get some answers and relief soon.
__________________
Clash
Mom to
C age 19
dx March 2012 CD

CURRENT MEDS: MTX injections, Stelara


Dx May 2014: JSpA
8/2014 ileocecectomy
9/2017 G tube

PAST MEDS: remicade, oral mtx, humira
07-02-2013, 03:11 PM   #3
Cat-a-Tonic
Super Moderator
 
Cat-a-Tonic's Avatar
 
Join Date: May 2010
Location: Madison, Wisconsin

My Support Groups:
Hi AndieLC, welcome to the forum. Yes, I have had to ask my GI to keep me on Entocort for longer, and that worked out well for me. The original plan was 6 weeks at 9 mg, 6 weeks at 6 mg, and then done. I ended up spending about 3 months at 9 mg, and 4 months at 6 mg (so about 7 months altogether). It just took that long for my body to be healed enough for me to taper down and then eventually come off of Entocort. I got a good 2 year remission out of that, so it was definitely worth it in my opinion to stay on it until I was able to taper without symptoms returning.

I agree with Clash, call your doctor and let them know that your symptoms are returning and how you're feeling. Hopefully they're willing to let you stay at 9 mg for a bit longer. Good luck!
07-24-2013, 09:27 PM   #4
fozheart
Senior Member
 
fozheart's Avatar
 
Join Date: Jul 2011
Location: Newport News, Virginia

My Support Groups:
Hi! As you have already found out, it can be so difficult to taper, unfortunately. Quite a few times when I have had problems dropping to the next lower dose, my doctor has done alternate day tapering. Instead of just going straight from 9 mg to 6mg, your doctor might be willing to alternate doses every day for a while. 9mg one day, 6mg th next, 9 then 6, etc. That way, you are still making progress with lowering the dose, but it might be a little easier on your body! Good luck!
07-25-2013, 12:49 AM   #5
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I have done the one month per 3 mg dosage drop tapering process but I've also tapered much quicker on shorter term doses in as little as a week to two per each 3mg drop.

Entocort can be really great in terms of helping you feel better but it's only a short-term drug. Has your doctor discussed the options in terms of maintenance therapy? Even without a diagnosis it's obvious something is not right and you need treatment.
07-25-2013, 02:24 PM   #6
spelunky
 
spelunky's Avatar
 
Join Date: Jul 2013
I have done the one month per 3 mg dosage drop tapering process but I've also tapered much quicker on shorter term doses in as little as a week to two per each 3mg drop.

Entocort can be really great in terms of helping you feel better but it's only a short-term drug. Has your doctor discussed the options in terms of maintenance therapy? Even without a diagnosis it's obvious something is not right and you need treatment.
I don't mean to stray off topic, but I was told by my GI that Entocort was a drug that I could be on indefinitely. Is this incorrect information?

Thank you.
07-25-2013, 02:33 PM   #7
723crossroads
Banned
 
Join Date: Jul 2012
Location: USA

My Support Groups:
I have done the one month per 3 mg dosage drop tapering process but I've also tapered much quicker on shorter term doses in as little as a week to two per each 3mg drop.

Entocort can be really great in terms of helping you feel better but it's only a short-term drug. Has your doctor discussed the options in terms of maintenance therapy? Even without a diagnosis it's obvious something is not right and you need treatment.
Why is it only a short term drug? I asked my Gi and he said you don't want to become immune to it in case you need it again later. But later he wanted to try a biologic and I wont take them due to cancer risk. I already am remission for kidney cancer and entocort worked great for me.
07-25-2013, 02:43 PM   #8
Mountaingem
Forum Monitor
 
Mountaingem's Avatar
 
Join Date: Jan 2010
Location: California

My Support Groups:
It's also short term because of the side effects. I had a GI keep me on the max dose for 5 years and it led to osteopenia and fractures in both my hips, as well as adrenal problems. It sucked because it worked really well, and even now when I go on it I feel better than ever.
__________________
Jeannette

I WILL STAY STRONG
I WILL FIGHT
I WILL WIN


Current Meds: Cimzia, Methotrexate, Prevacid, Sertraline, Nortryptaline, Prednisone, Atenelol
07-25-2013, 04:23 PM   #9
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Mountaingem is correct, any steroid must be used as a short term quick fix but not as maintenance medication because of the damaging and sometimes irreversible side effects it can have on the body.

Steroids are considered a bridge therapy to help you get the disease under control fast and to give you coverage until a maintenance medication kicks in such as a 5 ASA, immunosuppressive or biologic drug.
07-26-2013, 09:22 AM   #10
723crossroads
Banned
 
Join Date: Jul 2012
Location: USA

My Support Groups:
Entocort works different that prednisone I am told. It doesn't affect your joints like pred. It is not as hard on your body? Going to look it up. According to everyone on Healing Well.com the best way to take entocort is three months at 9mg. then taper to 6mg for a couple more weeks, then 3 mg for another 2 weeks. Then every other day for 2 weeks. Then done. No major side effects and everyone on there loved it and no ill affects at all.
You can later go back on it at full 9 mg if in bad flare. Some people on that site were on it for yrs and loved it.
07-31-2013, 06:32 AM   #11
Scotty83
 
Join Date: Jul 2013
Location: Cork, Ireland
Hi, I am new to the site just a quick query regading Entocort.

I was diagnosed in 2010 with Crohns. Started Pred for 3 months along with mezavant and 6MP.
I am in remission since 2010 taking Mezavant and 6MP daily ever since.
I had a recent flare and was put on Entocort 9mg for a month. It seems to have worked fine with very little side effects. It is my last week on them.

Do I need to Taper them down or just stop?
Should I have been taking calcium supplements as I did when on pred for 3 Months?

Thanks
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Entocort tapering advice
Thread Tools


All times are GMT -5. The time now is 06:20 AM.
Copyright 2006-2017 Crohnsforum.com